Wildfire, Perry
- When
- September 16, 8:00 AM EST to 10:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
As hot and dry September conditions continued into the middle of the month, one notable wildfire occurred in Perry County in mid September near Sassafras and Vicco. The fire got close to a home as it spread into kudzu near the home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
As hot and dry September conditions continued into the middle of the month, one notable wildfire occurred in Perry County in mid September near Sassafras and Vicco. The fire got close to a home as it spread into kudzu near the home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 16, 6:57 AM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 757 AM EDT Mon Sep 16 2019 .UPDATE... Issued at 750 AM EDT MON SEP 16 2019 Hourly grids were freshened up based on observations and trends. This led to no substantial changes at this time. && .SHORT TERM...(Today through Tuesday) Issued at 430 AM EDT MON SEP 16 2019 Early this morning, an upper level ridge was centered in the vicinity of the Arklatex region with the axis of the ridge extending north through the MS Valley region. Meanwhile a trough extend from the Canadian Maritimes into the northeastern Conus and portions of the Atlantic. Meanwhile, Hurricane Humberto was located east of the southeast US Coast and moving away from the southeast Conus. Further west a trough was moving into the western Conus. Locally, a few mid and high level clouds were passing across the region in the northwest flow between the upper ridge centered to the southeast of the Commonwealth and the upper trough to the northeast. Also moving through this northwest flow is a shortwave moving through the Great Lakes. Valley temperatures have dropped as much as about 35 degree from highs on Sunday with mid to upper 50s observed in the valleys and lower 60s on the ridges and in the more open terrain locations. The airmass remains dry, especially the further southeast in the CWA and below 700 mb with a 41 dewpoint recently observed on top of Black Mtn near 4100 ft MSL. At the surface, high pressure is centered across the Appalachian region. Further north a frontal zone extended from the mid Atlantic states and into the Great Lakes to MS Valley and then west and north across portions of the Plains. A wave of low pressure associated with the shortwave working through the Great Lakes was tracking along the boundary. Today and into tonight, initial valley fog should lift and dissipate through around 9 AM EDT. Otherwise, the axis the upper trough to the northeast of the area, the ridge centered in the Arklatex to midsouth region and the trough moving into the western Conus will all move east. Some subtle height falls are expected this afternoon. At the same time, the previously mentioned sfc wave of low pressure will track toward WV while the trailing cold front will approach the OH River this morning before dropping into the Commonwealth this afternoon and evening. The subtle height falls, an increase in sfc dewpoints as well as PW increasing from the current values of about 0.8 inches near the VA border and 1.1 inches in the far northwest to 1.2 inches southeast to around 1.5 to 1.6 inches by afternoon and evening will yield at least a cumulus field and mid level clouds. A few stray showers or perhaps a rumble of thunder cannot be ruled out, mainly in the more northwestern and western locations. In these more western and northwester locations, dewpoints should climb to the mid to upper 60s, and this combined with upper 80s to lower 90s temperatures may be sufficient that the cap could be broken in a couple of locations there. The bulk of the region, especially the more southeastern locations where it has been very dry since late July are expected to remain dry. Slight chance pops were used generally north of a Monticello to London to Jackson to Paintsville line from mid afternoon to early evening. As the boundary drop southeast of the area tonight, slightly higher dewpoints/a more moist airmass will linger with high pressure at the sfc building back in and the upper ridge centered to the west of the area remaining dominant. Cumulus should decrease through the evening with mostly high clouds passing by tonight. Light winds should be favorable for perhaps a bit more coverage of valley fog as compared to what is occurring this morning. Tuesday, the upper ridge axis will remain in place west of the area with northerly flow aloft. Passing high clouds are expected with some generally shallow cumulus developing in the afternoon. The atmosphere should remain too capped for any shower development even in the higher terrain despite some model runs that develop this. Temperatures will remain very warm for mid September, but should average 2 to 3 degrees lower than today. .LONG TERM...(Tuesday night through Sunday) Issued at 335 AM EDT MON SEP 16 2019 The extended portion of the forecast begins on Tuesday night with high pressure remaining the dominant weather feature across the region. Upper level ridging will continue to intensify over the Ohio Valley throughout the extended period. This will prevent any systems from moving through the region. Furthermore, a strong and expansive area of surface high pressure will be located to our NE, but encompassing much of the state and moving southward throughout the period. This will eventually introduce some llvl southerly flow into the region by late next week and into the weekend. With the introduction of this moisture, models have been trying to bring in a boundary and associated precip by the Monday and Tuesday range. However, there have been some inconsistencies with this in the GFS runs. Additionally, the Euro has not been in agreement with this trend. It is very possible the drought conditions will persist past next week barring any tropical influence. Highs will be in the upper 80s to around 90 each day. Strong subsidence and light winds will allow temperatures to cool quickly overnight. Overnight lows will be in the mid 50s to low 60s each night, with coldest temperatures in the deepest valleys. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) ISSUED AT 755 AM EDT MON SEP 16 2019 River valley fog not affecting the TAF sites with MVFR to IFR reductions should lift and dissipate through 13Z. Otherwise, High pressure will continue to lead to dry weather across eastern Kentucky during at least the first 6 hours of the period. A cold front and weak shortwave will bring an increase in moisture from north to south. This increase will be greatest generally north and west of a SME to JKL to SJS line, where stray convection cannot be ruled out generally between 17Z and 03Z. Confidence is too low to include even VCTS anywhere at this point, but did include FEW to SCT clouds near 6kft. Outside of any stray convection during the 17Z to 03Z, VFR conditions should prevail through around 6Z. Thereafter, fog and or low clouds are possible with this affecting at least the river valleys and possibly some of the TAF sites. Winds will remain light and variable through the period outside any of the stray convection that develops. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...JP LONG TERM...SHALLENBERGER AVIATION...JP
Hazardous Weather Outlook National Weather Service Jackson KY 447 AM EDT Mon Sep 16 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 447 AM EDT Mon Sep 16 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. An isolated thunderstorm is possible this afternoon to early evening generally north of a Monticello to London to Jackson to Paintsville line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/SHALLENBERGER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849882.